Secondary Logo

Journal Logo

Acute Pump Thrombosis in the Early Postoperative Period After HeartMate 3 Implantation

Bunge, Jeroen J. H.*,†; den Uil, Corstiaan A.*,†; Constantinescu, Alina C.*; Budde, Ricardo P. J.; Maat, Alexander P. W. M.§; Caliskan, Kadir*

doi: 10.1097/MAT.0000000000000932
Case Reports
Free
SDC

There are no reports of acute pump thrombosis in the latest, continuous flow left ventricular assist devices type HeartMate 3, other than thrombus ingestion. We present a case of early thrombosis of the pump and outflow graft, necessitating acute pump and outflow graft replacement. A combination of low-flow episodes and subtherapeutic levels of anticoagulation was the most likely cause.

From the *Department of Cardiology, Erasmus MC, Rotterdam, The Netherlands

Department of Intensive Care Adults, Erasmus MC, Rotterdam, The Netherlands

Department of Radiology, Erasmus MC, Rotterdam, The Netherlands

§Department of Cardiothoracic surgery, Erasmus MC, Rotterdam, The Netherlands.

Twitter: @Twitter

Submitted for consideration August 2018; accepted for publication in revised form November 2018.

Disclosures: The authors have no conflicts of interest to report.

Supplemental digital content is available for this article. Direct URL citations appear in the printed text, and links to the digital files are provided in the HTML and PDF versions of this article on the journal’s Web site (www.asaiojournal.com)

Correspondence: Jeroen J. H. Bunge, Department of Cardiology, room Rg-626 Erasmus MC, Rotterdam ‘s-Gravendijkswal 230, 3015 CE Rotterdam, The Netherlands. E-mail: j.bunge@erasmusmc.nl.

Left ventricular assist device support may infrequently be complicated by acute thrombosis. So far, there have been no reports of reoperation for pump thrombosis in patients with a HeartMate 3 (HM3).1,2 We present a case of pump and outflow graft thrombosis in a patient with a HM3 device in the very early postoperative phase, needing urgent replacement of the pump and outflow graft.

Back to Top | Article Outline

Case Description

A 44-year-old man with end-stage heart failure because of dilated cardiomyopathy (left ventricle [LV] end diastolic diameter 62 mm, left atrium 43 mm, no signs of LV thrombus) underwent implantation of a HM3 device as a bridge to transplantation. Preoperatively, the patient was on continuous heparin intravenously, with therapeutic activated partial thromboplastin time (APTT), which was ceased 4 hours before surgery. He did not use platelet inhibitors, platelet count was 202 × 109/l, prothrombin time international normalized ratio 1.4. On postoperative day 1, transoesophageal echocardiography (TEE) showed no signs of right ventricular failure, normal turbulence at in- and outflow cannulae, and no spontaneous echo contrast in the LV. However, a structure was seen in the left posterior aortic sinus, attached to the left coronary cusp (Figure 1A, and Supplementary Movie 1 and 2 [see Video 1, Supplemental Digital Content, http://links.lww.com/ASAIO/A370 and Video 2, http://links.lww.com/ASAIO/A371]). The differential diagnosis was an evolving thrombus, because of stasis and absence of aortic valve opening, for which conservative management with follow-up imaging was decided. The patient was extubated late on postoperative day 1.

Figure 1

Figure 1

Heparin was started on postoperative day 2, 10,000 units/day by continuous infusion. On day 3, the patient was discharged from the ICU with a heparin ratio of 1.2. However, later that day, there was a low-flow episode that resolved with a 500 ml fluid bolus. Echocardiographically, a tamponade was suspected. Heparin was ceased, and the patient went for urgent rethoracotomy. Intraoperative TEE showed a normal aortic valve and aortic sinus. Some pericardial effusion was evacuated, although a tamponade could not be confirmed and in retrospect the suspected large pericardial effusion was a pleural effusion (600 ml). There were no signs of thrombus in the outflow graft. It was decided not to restart the heparin until the next day.

However, in the night, the patient deteriorated, cold and perspirating, with clinical features of cardiogenic shock and acute respiratory failure. The display of the HM3 console showed an increase in pump power (8W), high calculated flow (8.5 L/min) and normal pulsatility index (2.2). Lactate dehydrogenase level was increased to 411 u/l. The patient was reintubated, and urgent TEE and CT scan were performed. TEE showed no flow in both outflow and inflow graft (Figure 1, B and C). The CT scan showed an occluded outflow graft, but no signs of kinking or external compression (Figure 1, D and E). Log file interrogation showed rotor imbalance and increase in noise in the previous 18 hours (Figure 2). The patient underwent urgent HM3 pump and outflow graft replacement, using the original left apical button. Macroscopic inspection revealed extensive pump and outflow graft occlusion with thrombotic material (Figure 1, F and G). Postoperatively, HM3 flows were stable and no major new events occurred. Heparin was restarted on postoperative day 1, acetylsalicylic acid 80 mg/day was started on postoperative day 5, and the patient was discharged on oral vitamin K antagonist (target INR 2–3) and acetylsalicylic acid. Hematologic work-up did not reveal any signs of antiphospholipid syndrome. The patient recovered prosperously and is currently New York Heart Association I after 12 months of follow-up.

Figure 2

Figure 2

Back to Top | Article Outline

Discussion

We present a case of early failure of a HM3 device, due to thrombosis in the pump and outflow graft. Device malfunctioning has been described before in case reports, but in these cases this was caused by bleeding within the bend relief compressing the outflow graft, kinking, or thrombosis in the pump because of suspected embolus ingestion.1,3–5 In our case, both the pump and the outflow graft were fully thrombosed, without any signs of kinking or external compression, both on CT and intraoperatively. The HM3 was sent to the manufacturer for further analysis. No mechanical defects could be found.

Most likely, thrombosis occurred because of a combination of not yet therapeutic anticoagulation and low-flow episodes. The HM3 manufacturer advises to start heparin after 12–24 hours and start aspirin on postoperative day 2–3. However, following our local anticoagulation policy, continuous heparin is started in low dose on postoperative day 1–2 (day 2 in this patient), and aspirin on postoperative day 4–6. This regime was chosen to reduce the high rate of early rethoracotomy we experienced.6 Because of this conservative anticoagulation approach, and (retrospectively unjustified) rethoracotomy, APTT levels had not yet reached target values by the time pump thrombosis occurred. It seems unlikely that the structure seen in the aortic sinus had migrated in the inflow cannula, because in that scenario the structure should have crossed an open aortic valve against normal flow direction.

In conclusion, this case report illustrates that thrombosis of a HM3 device can occur. In absence of a clear cause, anticoagulation still seems mandatory in the early phase, especially when there are low-flow episodes.

Back to Top | Article Outline

References

1. Mehra MR, Goldstein DJ, Uriel N, et al. Two-year outcomes with a magnetically levitated cardiac pump in heart failure. N Engl J Med 2018.378: 1386–1395.
2. Krabatsch T, Netuka I, Schmitto JD, et al. Heartmate 3 fully magnetically levitated left ventricular assist device for the treatment of advanced heart failure -1 year results from the Ce mark trial. J Cardiothorac Surg 2017.12: 23.
3. Duero Posada JG, Moayedi Y, Alhussein M, et al. Outflow graft occlusion of the Heartmate 3 left ventricular assist device. Circulation Heart failure 2017.10.
4. Netuka I, Mehra MR. Ischemic stroke and subsequent thrombosis within a HeartMate 3 left ventricular assist system: A cautionary tale. J Heart Lung Transplant 2018.37: 170–172.
5. Eulert-Grehn JJ, Krabatsch T, Potapov E. A case of an obstructive inflow thrombus in a HeartMate 3 from the left ventricle into the pump. J Heart Lung Transplant 2018.37: 172–173.
6. Muslem R, Caliskan K, van Thiel R, et al. Incidence, predictors and clinical outcome of early bleeding events in patients undergoing a left ventricular assist device implant. Eur J Cardiothorac Surg 2018.54: 176–182.
Keywords:

heart assist devices; heart failure; anticoagulation

Supplemental Digital Content

Back to Top | Article Outline
Copyright © 2019 by the American Society for Artificial Internal Organs